Iowa, 2024

Damaging Winds in Iowa, June 17, 2024

June 17, 2024 · NWS DMX · 4 events in 3 counties and zones

A boundary, with favorable instability along with lift occurring as the nose of the low level jet move into the region, resulted in a line of showers and storms to develop as this boundary travelled across northern Iowa during the early morning hours of June 17th. This line of storms produced a few severe wind gusts across the far northern part of the state with values between around 60-70 mph,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A boundary, with favorable instability along with lift occurring as the nose of the low level jet move into the region, resulted in a line of showers and storms to develop as this boundary travelled across northern Iowa during the early morning hours of June 17th. This line of storms produced a few severe wind gusts across the far northern part of the state with values between around 60-70 mph, which also resulted in tree damage in Kossuth county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 16, 10:49 PM CST, 3 hours 42 minutes earlier. Its key messages:

  • Strong to severe storms with damaging winds, heavy rain and hail the primary threats. Locally heavy rainfall possible, but the highest amounts look to remain north of the state at this time.
  • Continued above average temperatures with heat indices in the mid to upper 90s to start the week.
  • Storm chances return Tuesday night with rain chances lingering through the remainder of the week. Storms Tuesday night could be strong to severe and produce heavy rain.
Area forecast discussion, Jun 16, 10:49 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1149 PM CDT Sun Jun 16 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Strong to severe storms with damaging winds, heavy rain and
  hail the primary threats. Locally heavy rainfall possible,
  but the highest amounts look to remain north of the state at
  this time.

- Continued above average temperatures with heat indices in the
  mid to upper 90s to start the week.

- Storm chances return Tuesday night with rain chances lingering
  through the remainder of the week. Storms Tuesday night could
  be strong to severe and produce heavy rain.

&&

.DISCUSSION...
Issued at 247 PM CDT Sun Jun 16 2024

Earlier this morning, an MCV progressed across the south,
bringing with it clouds and some precipitation in the southeast.
Temperatures have since then mostly recovered, with far
southeastern areas such as Ottumwa likely having highs limited
into the 80s this afternoon. Visible satellite imagery has a
front tailing from an area of low pressure located in western
MN. This front extends down into northwest Iowa and further
southwest into Nebraska and Kansas. Connected on the other end
of the front is a developing surface low off the Rockies. This
low will be pulled to the northeast, placing the connecting
boundary near the IA-MN border. At this time, expecting CI to
hold off until near or after sunset as the column cools. The
limiting factor for daytime convection is 700mb temperatures
nearing 12 degrees C. A 50kt+ LLJ will enhance moisture return
in the northwest part of the state and assist in rain production
towards the end of the night. With CAPE in excess of 2000 J/kg,
storms could be strong to severe with damaging winds and hail.
Better deep layer shear will be closer to the parent upper low,
but the jet from the southwest will provide sufficient shear for
organization in the lowest 3km. Given the noticeable moisture
in the air, the more obvious concern would be heavy rain. The
latest HREF suite keeps the H85 front, thus the highest amounts
of precipitation, in southern Minnesota. Still, due to the
aforementioned nocturnal jet, northwest Iowa could see rainfall
amounts up to 1.5 inches from rain.

The boundary will sag into Iowa Monday, but the environment looks
capped at this time. Cooler air will be ushered in behind it and
with the combination of lingering clouds, high temperatures in the
north will be held into the 80s. Highs may underperform elsewhere
for a couple of other factors: 1) The thermal ridge is being pulled
further north, remaining more to the west of the area 2) Speaking to
the noticeable amount of moisture in the atmosphere, the specific
heat capacity of water is very high. Consequently, a moist airmass
such as this will have a very difficult time pushing well into the
90s. The mugginess will not help the comfortability factor,
however. Winds on Monday will be breezy, especially beneath the
enhanced flow over the west. Soundings have mean ML winds
exceeding 30kts in the afternoon there in the late afternoon
hours.

Southwest flow will push the boundary back into Minnesota Monday
afternoon and keep Monday night dry, but also mild, with lows once
again in the 70s. Temperatures will have the same struggles as
Monday. Breezy conditions coat more of the state. PWAT values
pushing 2 inches will build into the state Tuesday as the
constrained low driving the muggy pattern finally is allowed to move
east. Its trailing cold front will move across the state Tuesday
evening and overnight, giving the state another chance at severe
weather and heavy rain.

In the long term, the upper level ridge will build into the region
more, stalling the aforementioned boundary somewhere nearby and
shoving back northwest. As it retreats, Iowa will be back in the
warm sector at some point near the end of the work week. As long as
this boundary remains somewhere nearby, rain will be in the forecast
for parts of the state, especially the north.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1149 PM CDT Sun Jun 16 2024

Thunderstorms will move across South Dakota and Minnesota
overnight but remain largely north of Iowa. Toward Monday
morning, however, some storms may bleed into northern Iowa and
impact MCW at times with MVFR ceilings/visibilities, so have
included a mention there. Otherwise, VFR conditions will prevail
through the TAF period and beyond.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Jimenez
AVIATION...Lee
Hazardous weather outlook, Jun 16, 2:37 AM CST, 23 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 AM CDT Sun Jun 16 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-170845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 AM CDT Sun Jun 16 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered sub-severe thunderstorms are expected this morning.
Temperatures warm up into the 90s this afternoon and combine with
humid conditions to push heat index values to near 100 degrees at
times. Additional storms are possible over portions of northern
Iowa later this evening into tonight. A few of these storms may be
strong to severe and capable of producing large hail and damaging
winds in addition to locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hot conditions continue through Tuesday with daily max heat index
values in the 90s to near 100 in some areas. Periodic chances for
storms remain through the week. The highest chances are focused
over the middle of the week. Strong to severe storms and locally
heavy rainfall are possible, although the extent of the threat
remains uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The Sioux Falls radar (KFSD), 161 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
June 17, 2:31 AM CST
Where
Emmet County, 0.69 mi N of Estherville Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.410, -94.750

Measured by the ASOS at the Estherville Airport.

Thunderstorm Wind, Emmet

When
June 17, 2:37 AM CST
Where
Emmet County, 0.69 mi N of Estherville Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.410, -94.750

Updated wind gust report from the Estherville Airport ASOS.

Thunderstorm Wind, Kossuth

When
June 17, 3:30 AM CST
Where
Kossuth County, 0.5 mi E of Ledyard
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
43.420, -94.160

Report via social media of several large tree limbs down in Ledyard.

Thunderstorm Wind, Winnebago

When
June 17, 3:45 AM CST
Where
Winnebago County, 4.85 mi NNW of Thompson
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.430, -93.830

Wind gust report via a personal weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190307, 1190308, 1190306, 1190309.